Tornadoes · United States · Indiana · 2014

EF1 tornado, Plano, Indiana, June 24, 2014

This EF1 tornado ran 0.3 miles across Morgan County on June 24, 2014, touching down at 1:30 PM EDT and reaching 75 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 24, 2014
Touchdown
1:30 PM EDT (17:30 UTC)
Lifted
1:31 PM EDT (17:31 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Morgan County
Touchdown point
39.499, -86.631
Lift-off point
39.502, -86.629
Record number
1406241130-01

The damage survey

5 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.

  • wheat field laid down exhibiting convergent axis
  • Multiple trees uprooted exhibiting convergent inflow.
  • Trees uprooted lying in a convergent path. Farm building demolished.
  • Barn completely destroyed and thrown northwest toward path.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the afternoon of June 24th, thunderstorms developed ahead of a cold front and area of low pressure. One of the storms began to rotate, and the storm eventually produced 3 tornadoes across central Indiana between 1:15 PM and 2:45 PM EDT. Two of the tornadoes were rated EF-1, with the other EF-0.

The second tornado touched down at approximately 1:30 PM EDT, 1.5 miles southeast of the town of Eminence along County Road 500N, just east of the Craver Road / SR42 bend in Morgan County. This tornado was rated EF1 with peak winds estimated at 94 mph that uprooted numerous trees and destroyed one barn. This second tornado lifted at 1:31 PM EDT after traveling approximately three tenths of a mile.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Jun 24, 1:26 PM EDT, 4 minutes earlier.

Area forecast discussion, Jun 24, 1:26 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
126 PM EDT TUE JUN 24 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 422 AM EDT TUE JUN 24 2014

A WEAK COLD FRONT WILL GRADUALLY SLIDE SOUTHEAST ACROSS CENTRAL
INDIANA THIS AFTERNOON AS A SURFACE WAVE LIFTS NORTHEAST ALONG THE
FRONT. THE FRONT WILL STALL NEAR THE OHIO RIVER TONIGHT BEFORE
DISSIPATING. ANOTHER FRONT WILL DROP SOUTH ACROSS THE AREA ON
WEDNESDAY BEFORE RETURNING NORTH ACROSS THE OHIO VALLEY FRIDAY
THROUGH SATURDAY. MEANWHILE...A SOUTHERLY FLOW OF WARM...MOIST AND
UNSTABLE AIR WILL INTERACT WITH THE VARIOUS FRONTS AND UPPER WAVES
AND RESULT IN THUNDERSTORM CHANCES THROUGH MOST OF THE FORECAST WITH
THE BEST CHANCES BEING TODAY AND THIS EVENING AS WELL AS FRIDAY
THROUGH SATURDAY.

WITH CLOUDS AND STORMS AROUND TODAY...TEMPERATURES WILL BE SLIGHTLY
BELOW NORMAL IN THE UPPER 70S AND LOWER 80S.
OTHERWISE...TEMPERATURES WILL BE SEASONABLE WITH HIGHS IN THE 80S
THROUGH THE EARLY WEEKEND. LATE WEEKEND AND EARLY NEXT WEEK...HIGHS
NEAR 90S ARE POSSIBLE.

&&

.NEAR TERM /REST OF TODAY/...
ISSUED AT 1014 AM EDT TUE JUN 24 2014

RADAR SHOWS SOME LIGHT RAIN ACROSS THE NORTHWESTERN COUNTIES WITH AN
AREA OF MORE MODERATE TO HEAVY RAIN ACROSS SOUTHEASTERN ILLINOIS
MOVING INTO SOUTHWESTERN INDIANA. ADJUSTED HOURLY POPS TO REFLECT
CURRENT TRENDS AND SHORT TERM GUIDANCE BUT OVERALL FORECAST FOR THE
DAY HASN/T CHANGED MUCH. ADDED LOCALIZED HEAVY RAIN WORDING TO THE
FORECAST TO GO ALONG WITH IT/S MENTION IN ALL OTHER PRODUCTS...AS
AREA IS IN SLIGHT RISK OF EXCESSIVE RAINFALL AND HAS ALSO BEEN
HIGHLIGHTED IN RECENT SATELLITE ANALYSIS PRODUCT TO GO ALONG WITH
ALL THE THINGS ALREADY MENTIONED IN THE PREVIOUS DISCUSSION THAT
FOLLOWS...

MAIN FOCUS TODAY WILL BE ON THUNDERSTORM CHANCES AS WELL AS
TEMPERATURES.

MODELS IN GOOD AGREEMENT WITH A BLEND OF THE 00Z GFS...00Z ECMWF AND
THEIR MEANS LOOKING GOOD. A WEAK COLD FRONT IS EXPECTED TO GRADUALLY
SLIDE SOUTHEAST ACROSS CENTRAL INDIANA TODAY AS A SURFACE WAVE MOVES
ALONG THE FRONT. BY 00Z...THE FRONT SHOULD BE JUST NORTH OF AND
PARALLEL TO THE OHIO RIVER. IN ADDITION...AN UPPER WAVE WILL MOVE
SLOWLY EAST ACROSS THE AREA PROVIDING ADDITIONAL LIFT. MEANWHILE...A
MODEST 25 KNOT LOW LEVEL JET WILL PUMP MOISTURE AND INSTABILITY
NORTHWARD AHEAD OF THE FRONT WITH PRECIPITABLE WATER VALUES IN
EXCESS OF 2 INCHES AND MIXED LAYER CAPES TO 1500 J/KG. THIS SHOULD
RESULT IN WIDESPREAD THUNDERSTORMS ACROSS NORTHWESTERN COUNTIES THIS
MORNING AND SHIFTING SOUTHEAST WITH TIME. 20 KNOT SURFACE TO 700
MILLIBAR SHEAR MAY BE ENOUGH WITH THE INSTABILITY FOR ISOLATED WIND
DAMAGE PER THE SPC DAY1 OUTLOOK...AND HEAVY RAIN AND ISOLATED FLASH
FLOODING COULD ALSO BE A CONCERN AS LOCALIZED HEAVY STORMS COULD
PRODUCE OVER AN INCH OF RAIN. WILL MENTION ALL THESE THREATS IN THE
HAZARDOUS WEATHER OUTLOOK AND WEATHER STORY.

WENT WITH SLIGHTLY BELOW NORMAL TEMPERATURES IN THE UPPER 70S AND
LOWER 80S TODAY WITH CLOUDS AND STORMS AROUND. HOWEVER...DID NOT GO
AS COOL AS THE 00Z NAM MOS.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
ISSUED AT 422 AM EDT TUE JUN 24 2014

THUNDERSTORM CHANCES AND TEMPERATURES WILL BE THE MAIN FOCUS TO THE
SHORT TERM WITH A CONTINUED GFS AND EURO BLEND ALONG WITH THEIR
MEANS PREFERRED.

THE STORMS SHOULD BE WINDING DOWN FROM NORTHWEST TO SOUTHEAST LATE
TONIGHT AND WEDNESDAY MORNING AS THE COLD FRONT DIES OUT.
HOWEVER...ANOTHER FRONT MOVING IN FROM THE NORTH AND UPPER WAVE
MOVING ACROSS THE LOWER GREAT LAKES COULD SPARK A FEW MORE STORMS
WEDNESDAY AFTERNOON. THEN...HIGH PRESSURE SHOULD ALLOW FOR DRY
CONDITIONS ON WEDNESDAY NIGHT. BUT...THUNDERSTORM CHANCES WILL
SPREAD NORTHEAST BACK ACROSS THE AREA THURSDAY AND THURSDAY NIGHT AS
THE SECOND FRONT LIFTS BACK NORTHEAST IN RESPONSE TO UPPER RIDGING.

SIMILAR 00Z MOS...NEAR NORMAL TEMPERATURES IN THE 80S LOOK GOOD FOR
AFTERNOON HIGHS.

.LONG TERM /FRIDAY THROUGH MONDAY NIGHT/

ISSUED AT 422 AM EDT TUE JUN 24 2014

UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE INTO THE LONG TERM
PERIOD.  DESPITE RIDGING ALOFT...A WARM FRONT WILL WORK ITS WAY
NORTHWARD ACROSS CENTRAL INDIANA ON FRIDAY AND SATURDAY...BEING A
POSSIBLE SOURCE FOR SOME DIURNAL CONVECTION.  SUNDAY...THE UPPER
RIDGE WILL BREAK DOWN A BIT AS AN UPPER LEVEL SHORT WAVE PASSES OVER
THE AREA...CONTRIBUTING TO FURTHER SHOWER/THUNDERSTORM DEVELOPMENT.
FOR NOW...LATEST INITIALIZATION COVERS THE FORECAST PERIOD WELL WITH
CHANCE AND SLIGHT CHANCE POPS...WILL NOT DIVERT AT THIS TIME DUE TO
SO MUCH INCONSISTENCY IN THE PATTERN OVER THE LAST WEEK.
TEMPS...HIGHS WILL START OFF CLOSE TO NORMAL WITH READINGS IN THE
MID 80S...AND THEN SOAR BACK INTO THE UPPER 80S/LOW 90S BY THE
SECOND HALF OF THE EXTENDED PERIOD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY NIGHT/

ISSUED AT 422 AM EDT TUE JUN 24 2014

UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE INTO THE LONG TERM
PERIOD.  DESPITE RIDGING ALOFT...A WARM FRONT WILL WORK ITS WAY
NORTHWARD ACROSS CENTRAL INDIANA ON FRIDAY AND SATURDAY...BEING A
POSSIBLE SOURCE FOR SOME DIURNAL CONVECTION.  SUNDAY...THE UPPER
RIDGE WILL BREAK DOWN A BIT AS AN UPPER LEVEL SHORT WAVE PASSES OVER
THE AREA...CONTRIBUTING TO FURTHER SHOWER/THUNDERSTORM DEVELOPMENT.
FOR NOW...LATEST INITIALIZATION COVERS THE FORECAST PERIOD WELL WITH
CHANCE AND SLIGHT CHANCE POPS...WILL NOT DIVERT AT THIS TIME DUE TO
SO MUCH INCONSISTENCY IN THE PATTERN OVER THE LAST WEEK.
TEMPS...HIGHS WILL START OFF CLOSE TO NORMAL WITH READINGS IN THE
MID 80S...AND THEN SOAR BACK INTO THE UPPER 80S/LOW 90S BY THE
SECOND HALF OF THE EXTENDED PERIOD.

&&

.AVIATION /DISCUSSION FOR 241800Z TAF ISSUANCE/...
ISSUED AT 126 PM EDT TUE JUN 24 2014

WIDESPREAD MVFR CEILINGS THIS AFTERNOON. IFR AND LOWER CONDITIONS
POSSIBLE LATE TONIGHT WITH IMPROVEMENT BY LATE WEDNESDAY MORNING.

WEAK FRONTAL BOUNDARY SLOWLY MOVING ACROSS THE WESTERN FORECAST
AREA EARLY THIS AFTERNOON. MOST CONCENTRATED AREA OF RAINFALL
LOCATED TO THE SOUTHWEST OF KIND IN THE VICINITY OF A MID LEVEL
VORT. THIS FEATURE WILL SLOWLY TRACK EAST WITH THE SURFACE FRONT
THROUGH THE REMAINDER OF THE AFTERNOON...WITH ADDITIONAL
CONVECTION DEVELOPING OUT AHEAD OF THE FRONT. KBMG AND KIND WILL
BE SPECIFICALLY IMPACTED WITH POTENTIAL FOR IFR AND LOWER
RESTRICTIONS WITHIN HEAVIER SHOWERS/STORMS. LESSER IMPACTS AT BOTH
KHUF AND KLAF ON THE BACK SIDE OF THE PRECIP SHIELD WITH MORE
WIDESPREAD RAIN CHANCES ENDING AT BOTH SITES AFTER 20Z. WILL
MAINTAIN A VCSH MENTION THROUGH MID EVENING TO ACCOUNT FOR ANY
ADDITIONAL ISOLATED CONVECTION THAT CAN DEVELOP BEHIND THE MAIN
AREA OF RAIN. WINDS WILL SHIFT TO W/NW WITH THE FRONTAL PASSAGE BY
THIS EVENING.

CEILINGS AND VISIBILITY RESTRICTIONS WILL BECOME THE MAIN FOCUS AS
THE NIGHT PROGRESSES WITH PRECIP AND DEEPER MOISTURE SHIFTING AWAY
TO THE EAST. MODEL SOUNDINGS INDICATE BOTH KBMG AND KIND LIKELY TO
BE IMPACTED MORE BY LOW STRATUS ON THE BACK SIDE OF THE MOISTURE
PLUME WHILE FOG CONCERNS WILL BE THE GREATER CONCERN AT KLAF WITH
A COMBINATION OF THE TWO AT KHUF. COULD SEE VISIBILITIES UNDER 1SM
AT KLAF WITH PREDOMINANT 3-4SM AT THE OTHER TERMINALS. WEAK HIGH
PRESSURE BUILDS IN WEDNESDAY WITH REMNANT STRATUS/FOG BURNING OFF
BY MID MORNING. NORTHWEST WINDS AT 5-10KTS EXPECTED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK/CP
SHORT TERM...MK
LONG TERM...TDUD
AVIATION...RYAN

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 24, 4:40 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 AM EDT TUE JUN 24 2014

INZ021-028>031-035>049-051>057-060>065-067>072-251000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
440 AM EDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: WIDESPREAD THUNDERSTORMS WILL SPREAD ACROSS CENTRAL
INDIANA TODAY AS A WEAK COLD FRONT DROPS SLOWLY SOUTHEAST TO NEAR
THE OHIO RIVER THIS EVENING. SOME OF THE STORMS COULD PRODUCE
HEAVY RAIN AND LOCALIZED FLOODING. MEANWHILE...ISOLATED WIND
DAMAGE IS ALSO POSSIBLE MAINLY THIS AFTERNOON AND EARLY EVENING.

HAZARDS: DANGEROUS LIGHTNING...HEAVY RAINFALL...LOCALIZED
FLOODING...ISOLATED WIND DAMAGE.

TIMING: DANGEROUS LIGHTING...HEAVY RAINFALL AND LOCALIZED FLOODING
TODAY AND THIS EVENING. ISOLATED WIND DAMAGE THIS AFTERNOON AND
EARLY EVENING.

DISCUSSION: WIDESPREAD THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS
CENTRAL INDIANA TODAY AS A WEAK COLD FRONT DROPS SLOWLY SOUTHEAST
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH MOST OF THE TIME
THROUGH EARLY NEXT WEEK. ISOLATED SEVERE STORMS ARE
POSSIBLE THURSDAY AFTERNOON AND NIGHT. IT IS TOO DIFFICULT TO TELL
IF SEVERE STORMS WILL BE POSSIBLE BEYOND THAT. HOWEVER...DEADLY
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN AND GUSTY WINDS ARE
THREATS WITH ANY THUNDERSTORM.

DISCUSSION: A WARM FRONT...UPPER LEVEL WAVES AND A WARM...MOIST
AND UNSTABLE ATMOSPHERE WILL RESULT IN THUNDERSTORM CHANCES
MOST OF THE TIME THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BUT NOT LIKELY THIS AFTERNOON
AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Jun 24, 1:02 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
102 PM EDT TUE JUN 24 2014

INZ045-053-054-241745-
MORGAN-OWEN-PUTNAM-
102 PM EDT TUE JUN 24 2014

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTH OF SPENCER...OR 21 MILES NORTHWEST OF
BLOOMINGTON...AND MOVING NORTHEAST AT 25 MPH.

GUSTY WINDS TO 40 MPH MAY CAUSE SMALL TO BLOW AROUND AND SMALL TREE
LIMBS TO BREAK. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEAVY DOWNPOURS WILL ALSO LIMIT VISIBILITY FOR DRIVERS AND CAUSE
BRIEF PONDING OF WATER ON ROADS.

DRT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

5.5 hours before the tornado, 183 km from the path. June 24, 2014.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 300 joules per kilogram, CIN -15, lifted condensation level 564 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -12 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
771 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Greencastle (4I7), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 38 km away, was scanning. The volume nearest the touchdown began at 17:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of June 24, 2014

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 241:15 PM EDTEF0Owen, IN0.575$12,000
June 242:32 PM EDTEF1Hendricks, IN2.875$1.5 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.